Alert archive / Missouri / River Flood Warnings in 2016

River Flood Warning 139, NWS Kansas City, MO

July 18, 2016Doniphan County, Kansas; Andrew County, Buchanan County, Missouri

NWS Kansas City, MO issued this river flood warning at Jul 18, 2016, 8:47 PM CDT for Doniphan County, Kansas; Andrew County, Buchanan County, Missouri. It took effect at Jul 19, 2016, 3:30 PM CDT. It was in force for 43 hr.

The area

The outline as issued.

The facts

Issued
Jul 18, 2016, 8:47 PM CDT (01:47 UTC)
In effect from
Jul 19, 2016, 3:30 PM CDT
Expired
Jul 21, 2016, 10:36 AM CDT
In force
43 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at St. Joseph (SJSM7). The gauge peaked at 16.39 ft at Jul 19, 2016, 5:00 PM CDT.

actionminormoderate10152007/1907/2007/2107/22
Action stage
14 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06818000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

766 
WGUS43 KEAX 190147
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
847 PM CDT MON JUL 18 2016
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Kansas...Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and 
  Buchanan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-200147-
/O.NEW.KEAX.FL.W.0139.160719T2051Z-160721T1536Z/
/SJSM7.1.ER.160719T2051Z.160720T0600Z.160720T1536Z.NO/
847 PM CDT MON JUL 18 2016

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Missouri River at St Joseph.
* from Tuesday afternoon to Thursday morning.
* At  8:30 PM Monday the stage was 11.1 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Tuesday afternoon and continue
  to rise to near 18.3 feet by early Wednesday morning. The river 
  will fall below flood stage by late Wednesday morning.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   11.1   Mon 08 PM   18.3 early Wednesday 
morning
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$
2 follow-up statements
612 
WGUS83 KEAX 191500
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
1000 AM CDT TUE JUL 19 2016
   

...The Flood Warning continues for the following rivers in Kansas...
Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and Buchanan
  Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-201500-
/O.EXT.KEAX.FL.W.0139.160719T2030Z-160721T0730Z/
/SJSM7.1.ER.160719T2030Z.160720T0000Z.160720T0730Z.NO/
1000 AM CDT TUE JUL 19 2016

The Flood Warning continues for
  The Missouri River at St Joseph.
* from this afternoon to late Wednesday night.
* At  9:30 AM Tuesday the stage was 15.4 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 17.7 feet by this evening. The river will 
  fall below flood stage by early Wednesday morning.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   15.4   Tue 09 AM   17.7 this evening
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$
062 
WGUS83 KEAX 200126
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
826 PM CDT TUE JUL 19 2016
   

...The Flood Warning is cancelled for the following rivers in 
Kansas...Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and 
  Buchanan Counties.

...The Flood Warning continues for the following rivers in 
Missouri...

  102 River at Rosendale affecting Andrew and Buchanan Counties.

  Platte River At Sharps Station affecting Platte County.

  Platte River near Platte City affecting Platte County.

  Tarkio River at Fairfax affecting Atchison and Holt Counties.

...The Flood Warning continues for the following rivers in 
Missouri...

  Platte River near Agency affecting Buchanan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC003-021-210126-
/O.EXT.KEAX.FL.W.0133.000000T0000Z-160721T1055Z/
/RSDM7.2.ER.160718T2246Z.160719T1228Z.160720T1055Z.NO/
826 PM CDT TUE JUL 19 2016

The Flood Warning continues for
  The 102 River at Rosendale.
* until late Wednesday night.
* Flood stage is 18.0 feet.
* Forecast...The river is forecast to have a maximum value of 20.3 
  feet early Wednesday morning.
* At 20.0 feet...State Route 48 is flooded on the east and west sides
  of town which prevents travel in or out of town.
* At 19.0 feet...State Route 48 on the east and west sides of 
  Rosendale is under water.
* At 18.0 feet...State Route 48 on the east side of Rosendale is 
  overtopped by flood waters.
* At 13.0 feet...Lowland agricultural flooding begins.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

102 River
  Rosendale       18                      20.3 early Wednesday 
morning
     
&&
  
LAT...LON 4013 9488 4013 9478 3977 9471 3977 9480 4004 9486

  

$$

KSC043-MOC003-021-200156-
/O.CAN.KEAX.FL.W.0139.000000T0000Z-160721T0730Z/
/SJSM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
826 PM CDT TUE JUL 19 2016

The Flood Warning is cancelled for
  The Missouri River at St Joseph.
* At  7:30 PM Tuesday the stage was 16.6 feet.
* Flood stage is 17.0 feet.
* Forecast...The river crested below flood stage at 16.7 feet. The 
  river will continue to fall to 12.5 feet by Thursday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   16.6   Tue 07 PM   16.4 early Wednesday 
morning
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$

MOC021-210126-
/O.CON.KEAX.FL.W.0135.000000T0000Z-160722T0413Z/
/AGYM7.1.ER.160719T0926Z.160720T1200Z.160721T0413Z.NO/
826 PM CDT TUE JUL 19 2016

The Flood Warning continues for
  The Platte River near Agency.
* until Thursday evening.
* At  7:30 PM Tuesday the stage was 24.3 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 25.0 feet by 
  Wednesday morning. The river will fall below flood stage Wednesday 
  before midnight.
* At 25.0 feet...Flooding begins at the east border of Agency.
* At 20.0 feet...Low-lying areas east of Agency begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Platte River
  Agency          20   24.3   Tue 07 PM   24.9 Wednesday morning
     
&&
  
LAT...LON 3977 9480 3977 9471 3951 9464 3941 9464 3941 9472

  

$$

MOC165-210125-
/O.EXT.KEAX.FL.W.0136.160721T0130Z-160723T0224Z/
/SSTM7.1.ER.160721T0130Z.160721T1800Z.160722T0224Z.NO/
826 PM CDT TUE JUL 19 2016

The Flood Warning continues for
  The Platte River At Sharps Station.
* from Wednesday evening to Friday evening.
* At  7:30 PM Tuesday the stage was 20.5 feet.
* Flood stage is 26.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Wednesday evening and continue
  to rise to near 27.0 feet by early Thursday afternoon. The river 
  will fall below flood stage by Thursday before midnight.
* At 26.0 feet...Low-lying rural land along the river begins to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Platte River
  Sharps Station  26   20.5   Tue 07 PM   27.0 early Thursday 
afternoon
     
&&
  
LAT...LON 3941 9474 3941 9464 3935 9476 3939 9479

  

$$

MOC165-210125-
/O.EXT.KEAX.FL.W.0137.160721T0959Z-160723T0738Z/
/PLCM7.1.ER.160721T0959Z.160722T0000Z.160722T0738Z.UU/
826 PM CDT TUE JUL 19 2016

The Flood Warning continues for
  The Platte River near Platte City.
* from late Wednesday night to late Friday night.
* At  5:10 PM Tuesday the stage was 8.2 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Thursday morning and continue 
  to rise to near 20.6 feet by Thursday evening. The river will fall 
  below flood stage by early Friday morning.
* At 20.0 feet...Cropland near State Highway 92 near Platte City 
  begins to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Platte River
  Platte City     20    8.2   Tue 05 PM   20.6 Thursday evening
     
&&
  
LAT...LON 3939 9479 3935 9476 3927 9481 3929 9484 3933 9483

  

$$

MOC005-087-210125-
/O.EXT.KEAX.FL.W.0138.000000T0000Z-160721T0310Z/
/FFXM7.3.ER.160718T1805Z.160719T0700Z.160720T0310Z.NO/
826 PM CDT TUE JUL 19 2016

The Flood Warning continues for
  The Tarkio River at Fairfax.
* until Wednesday evening.
* At  7:15 PM Tuesday the stage was 18.3 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* At 18.0 feet...U.S. Highway 59 north of Fairfax begins to flood.
* At 17.0 feet...Low-lying farm fields begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   18.3   Tue 07 PM   15.7 early Wednesday 
morning
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 18, 6:30 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 18, 6:30 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
630 PM CDT MON JUL 18 2016

.Discussion...
Issued at 321 PM CDT MON JUL 18 2016

A lingering frontal boundary draped across southern Iowa was the
focus of overnight convection along the front and points south over
northern Missouri. Given the lack of any strong steering flow,
storms trained across the boundary and resulted in rain totals as
high as 3 to 5 inches during the overnight to afternoon hours.
Most of this activity was focused north of the CWA with marginal
areal flooding concerns with the exception of Nodaway, Worth,and
Atchison Counties. However, heavy rain upstream over the weekend and
this morning will begin to give evidence of its effects with rising
downstream river levels beginning today through the mid-week across
northern Missouri. Several of the smaller impacted rivers will enter
flood stage as early as today with larger rivers entering flood
stage over the coming days.

Overnight convection has produced a series of outflow boundaries
just south of the I-70 corridor. An isolated storm or two may
develop along the boundary through the afternoon and evening, though
currently not anticipating any widespread development given the lack
of any mentionable convergence ahead of this boundary. The main
impact through the forecast period will continue to reside with a
prolonged heat wave as upper-level ridging builds overhead and
across much of the Central Plains. An Excessive Heat Warning has
been issued for areas mostly south of the Missouri River through
Friday evening. Heat indices will peak between 105 to 110 degrees
over multiple days with overnight lows only dropping to the mid to
upper 70s. May need to consider expanding the Excessive Heat Warning
for areas north toward the mid-week, but will hold off for now given
recent convection.

Tonight, the low level jet will redevelop from southwestern Kansas
into south central Nebraska. This will intersect the residual
aforementioned boundary north of the CWA and may act to reinforce
signals of additional convection over Iowa along the periphery of the
building ridge. Most of this activity will be confined well to the
north of the CWA, though north central to northeastern Missouri
could see some showers and thunderstorms as activity slides
southeastward through Tuesday morning. Not anticipating anything
severe with these storms, though wind gusts could become strong at
times.

Beyond this period, the upper-ridge will continue to build, which
will create a steady increase in already warm temperatures through
the remainder of the work week. At this time, it appears that
Thursday and Friday will be the warmest of days with surface
temperatures nearing 100 degrees. Nonetheless, the early week will
be just as significant in terms of precautionary measures needed in
light of persistent increased temperatures. Recent rainfall may act
to limit afternoon heat indices for areas north of the Missouri
River, though once surface soils dry heading into Wednesday, this
moderation will be lifted and widespread heat indices of 105 to 110
degrees are possible through Friday.

By the early weekend the dominant ridge will begin to weaken and a
shortwave will deepen across the Northern Plains. This will send a
cold front through the area during the weekend, which will bring a
return of near-normal temperatures through the late forecast period.
Still need to consider the extent of how the wave develops along
with the timing of the frontal boundary passage, but this could bring
widespread storms back into the area by the late weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 630 PM CDT MON JUL 18 2016

VFR conditions are expected to persist through the TAF period.
Upper-level clouds will continue to diminish over the next few
hours, and wind speeds are expected to decrease while direction
backs to the southeast.

&&

.EAX Watches/Warnings/Advisories...
KS...Excessive Heat Warning until 7 PM CDT Friday for KSZ025-057-060-
     103>105.

     Heat Advisory until 7 PM CDT Friday for KSZ102.

MO...Excessive Heat Warning until 7 PM CDT Friday for MOZ028>031-
     037>040-043>046-053-054.

     Heat Advisory until 7 PM CDT Friday for MOZ001>008-011>017-
     020>025-032-033.

&&

Discussion...Welsh
Aviation...Laflin
Hazardous weather outlook, Jul 18, 5:12 AM CDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
512 AM CDT MON JUL 18 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
512 AM CDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HEAT WAVE ALREADY UNDERWAY ACROSS THE AREA WILL PERSIST THROUGHOUT
 THE WEEK. HEAT INDICES WILL APPROACH AND EXCEED THE CENTURY MARK
FOR MANY LOCATIONS THIS AFTERNOON. THUNDERSTORMS WILL AGAIN BE
POSSIBLE ACROSS PORTIONS OF NORTHERN AND EASTERN MISSOURI TONIGHT.
PRIMARY HAZARDS WITH ANY STRONGER STORM THAT DEVELOPS WILL BE GUSTY
WINDS, HAIL, DANGEROUS CLOUD-TO-GROUND LIGHTNING, AND MODERATE TO
LOCALLY HEAVY RAINFALL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 SOARING AFTERNOON TEMPERATURES EACH DAY IN ADDITION TO HIGH
HUMIDITY VALUES WILL LEAD TO OPPRESSIVE HEAT INDICIES. HEAT INDEX
VALUES RANGING FROM AROUND 100 DEGREES TO NEAR THE 110 DEGREE MARK
WILL BE POSSIBLE WITH THE HOTTEST DAY ANTICIPATED TO OCCUR ON
THURSDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:49 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler, Sullivan71 min
Jul 19, 3:58 PM CDTSpecial Weather StatementEAXDaviess47 min
Jul 19, 4:20 PM CDTAreal Flood AdvisoryEAXDaviess, Grundy, Harrison, Livingston3 hr
Jul 19, 5:55 PM CDTAreal Flood AdvisoryEAXCaldwell, Carroll, Livingston, Ray3 hr
Jul 19, 6:18 PM CDTSpecial Weather StatementEAXCarroll42 min

Nearby

River Flood Warnings in Missouri, 2016River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.